It's the drug that's so powerful, just a few milligrams could knock out a 2,000-pound elephant.
Imagine what that same dose could do to a human that's 1/100th that bodyweight, or less.
"It's new and dangerous," explained Michelle Denton with the Mesa Fire Dept.
Denton says Mesa has already seen two deaths so far this year caused by Carfentanil. It's normally used to tranquilize large animals, but in recent months, it's hit the streets and combined with heroin.
That prompted the Drug Enforcement Administration to issue a warning to first responders last year.
"It's 10,000 times more powerful than morphine," Denton said. That potency gives firefighters, and first responders across the Valley, pause before they head out into the field.
Just touching or inhaling Carfentanil could have deadly consequences.
First responders are trained to wear gloves to protect themselves on nearly all calls, Mesa firefighters explained. They're also outfitted with things like protective goggles, gowns, and masks to be extra careful. These are used on many other calls, but are especially important when Carfentanil is suspected of causing an overdose.